An Unclad Fiber Optic Sensor for Measuring Chromophoric Compounds in Human Blood and Amniotic Fluid
Yellow or brown tinged skin and eyes are the hallmarks of jaundice - seen most often in infants. The yellowing is a result of elevated levels of a substance called bilirubin in the blood (hyperbilirubinemia). Hyperbilirubinemia is commonly seen in 50-70 percent of newborn babies and is the most common reason for hospital readmission for newborns. In many cases, this jaundice appears about 2-5 days after birth, is a result of inadequate processing of normal red blood cell breakdown by the liver, and normally disappears within a few days as the newborn liver begins to function more fully. When bilirubin levels don't decline or when they reach very high levels, the infant may be in danger. A 2006 Canadian study estimated that the incidence of severe hyperbilirubinemia was 1 in every 2480 live births in term infants. If the US incidence in full-term infants were the same, then there would be approximatlely 1660 cases of hyperbilirubinemia per year (based on 4116000 live births in US in 2004). Premature infants (roughly 12% of all live births in the US, so about 490000 infants) have a higher incidence of hyperbilirubinemia and would be added to this number.
The potential harms associated with moderate to severe jaundice include sensorineural hearing loss, bilirubin encephalopathy and kernicterus. Kernicterus is the most dreaded consequence of hyperbilirubinemia. When it occurs, it results in irreversible brain damage, choreoathetoid cerebral palsy, mental retardation, deafness, gaze paresis, and sometimes death. Kernicterus is not a reportable disease in the US so its actual incidence is unknown; however, CDC reports have noted an apparent increase in the incidence of kernicterus in full-term infants since the early 1990s. Studies have also shown an increase in severe jaundice in full-term infants, with this increase more than doubling over ten years. Although some reasons have been suggested, they have not been confirmed and the sudden jump in cases over the last decade remains something of a mystery. Kernicterus survivors require lifetime care, at costs estimated to be about $1 million per child.
If detected early - especially in high-risk cases, hyperbilirubinemia can be treated before kernicterus or less severe disorders develop. Some of the root causes of kernicterus cited by the American Academy of Pediatrics Subcommittee on Neonatal Hyperbilirubinemia include underestimating the severity of jaundice and delay in measurement. Today, there are two primary methods of measuring levels of bilirubin - serum blood tests and transcutaneous readings. Serum blood tests are the "gold standard" and involve infant heel pricks while skin readings are a non-invasive method useful in low risk cases.
Skin bilirubin levels are related to blood levels (the higher the blood level, the higher the skin level), but they may be difficult for the physician to assess visually with accuracy (perhaps the most common cause of underestimating the severity of jaundice). Additionally, there is a time lag between the real concentration in the blood and the coloration effect on the skin and the relationship isn't linear. Therefore, skin tests are not ideal to monitor more severe cases where early detection increases the chance the infant will avoid irreversible consequences. The treatment for hyperbilirubinemia is phototherapy, or exchange transfusion in the most severe cases.
Researchers at The Johns Hopkins Applied Physics Laboratory have developed a novel device for high-risk patients that allows continuous, minimally invasive, real-time monitoring of bilirubin levels in either blood or amniotic fluid. In one embodiment, a fiber optic element is introduced to the blood stream - potentially through a pre-existing catheter - and light is introduced. Through the comparison of the light transmitted into the fiber with the light reflected back and knowledge about the absorbing properties of the bilirubin (or any other chromophoric compound), exact measurements can be taken which indicate real-time levels.
Real-time, as opposed to episodic measurement in vitro, alerts to and helps prevent the adverse consequences of high levels of bilirubin. Additionally, this device allows earlier and more accurate detection and better monitoring of therapy. Phototherapy would not interfere with this monitoring so that measurement can occur simultaneously with therapy, ensuring that the exact length of treatment is achieved. This approach reduces the risk of phototherapy resulting in overheating or eye damage.
This monitoring method can be used in utero in the case of high-risk fetuses. Currently, fetal bilirubin is monitored by tests done on the amniotic fluid that is withdrawn from the mother by a large needle. With the proposed device, such high risk procedures would not be needed and the results would be in real-time. Detection in high-risk fetuses would only require that contact be made with the amniotic sac (not puncturing it) and therefore would be less dangerous to the fetus.
Because jaundice and hyperbilirubinemia are not diseases themselves, but in fact are symptoms of many other diseases, the JHU/APL device can potentially impact the treatment and monitoring of:
* viral hepatitis
* cirrhosis of the liver
* blockage of the bile ducts
* pancreatic cancer
* Gilbert's syndrome (an inherited disorder that affects the way bilirubin is processed by the liver)
* Dubin-Johnson syndrome (an inherited disorder that affects the way bilirubin is transported from the liver)
* bilary atresia
The Hopkins device can also monitor levels of theophylline, another chromophoric compound. Theophylline is a drug used with status asthmaticus patients. Status asthmaticus is a life threatening medical emergency in which asthma symptoms are not responsive to standard bronchodilator therapy. Status asthmaticus affects up to 2% of the ever-increasing number of children with asthma. For both children and adults, treatment options are limited and these patients are at risk for respiratory failure and mechanical ventilation. Currently, patients with acute severe asthma are hospitalized and treated with an intravenous infusion of theophylline. The therapeutic range for theophylline is very narrow, too little is not effective and too much has toxic effects including neural and cardiac toxicity (e.g., seizures and dysrhythmias) and can result in death. There is no specific treatment for these toxic effects. The dilemma is further complicated when patients may already be taking oral theophylline, in which case the blood levels will not be known in advance of emergency treatment. Therefore, one must balance the life-saving efforts of the therapy with its possible toxic consequences. Having a new in vivo method for measuring and continuously monitoring theophylline levels during therapy will provide a substantial benefit for both adult and pediatric patients with status asthmaticus.
Mr. K. Chao
Phone: (443) 778-7927